ANSM warns against the risk of overdose in children

Several serious cases of poisoning following too high doses have been identified in young children following the consumption of food supplements reinforced with vitamin D.

It is a “healthy” gesture practiced by many parents, but which could have serious consequences on the health of their children. Food supplements based on vitamin D are indeed used by some to limit deficiencies in their toddlers, in addition to traditional drugs such as Adrigyl, Deltius or ZymaD. A practice that can be dangerous with consequences that can quickly become very serious.

Food supplements singled out

It’s a press release published by ANSM who wanted to sound the alarm via a press release published on its site internet. In 2020, two serious cases of “oversdose” of vitamin C were detected in young children who had received food supplements in addition to “conventional” treatments. Highly concentrated vitamin C supplements (10,000 international units per drop) while the recommendations are 400 IU per day for children aged 0 to 18 in good health and 800 IU per day for children with a risk factor of deficiency.

The problem is, such an overdose resulted in hypercalcemia in at least two very young children last year. The overdose of calcium has indeed ended up causing a deposit in the kidneys of these young patients, degrading the functioning of these essential organs.

Popular treatments in times of Covid

If the health authorities wished to recall the risks of food supplements based on vitamin D, it is because several doctors have recently mentioned the effectiveness of the latter in the face of Covid-19.

ANSM specialists therefore ask to avoid this form ofauto-medication and above all, specify that it is necessary to confine oneself to conventional drugs prescribed by health professionals and to avoid supplements purchased on the internet, the dosage of which is sometimes unclear.

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.